Nebraska, 2003Flash Flood in Nebraska, June 9, 2003
June 9, 2003 · NWS OAX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 9, 1:20 PM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 1:20 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON JUN 9 2003
FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD.
SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN
ADVANCE OF DEVELOPING WESTERN SYSTEM. DEWPOINTS IN THE LOWER 60S
HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS
MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN
THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG
NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON
WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN
ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE
AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS
CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH
CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA.
SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT
ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA
THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE
BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE
EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF
THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN
MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY
NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE
WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES
ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED
OVER THE CENTRAL PLAINS.
THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD
AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH
SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING
SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO
EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN
STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF
INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS
AND LOWER MS VALLY AREA.
.OMA...NONE.
FOBERT
Hazardous weather outlook, Jun 9, 4:10 PM CST, 2 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT MON JUN 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND TUESDAY
SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE
EVENING. WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO
CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE
CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE
JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO
THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE
EXPECTED SEVERE THUNDERSTORM DEVELOPMENT. SUPERCELLS WITH
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT
BUT A FEW TORNADOES ARE POSSIBLE. THE AREA WITH THE HIGHER RISK
OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE
FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE
THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE
POTENTIAL TO BECOME TORNADIC.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL
FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH
SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE
AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND
TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS
WEATHER OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING.
CHERMOK
In the hours before
Local storm report, Jun 9, 5:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 4 W BELDEN NE .75 INCH HAIL
06/09/03 CEDAR REPORTED BY STORM
SPOTTER. REPORT
RELAYED BY LAW
ENFORCEMENT.
0610 PM 1 E CROFTON NE .88 INCH HAIL
06/09/03 CEDAR EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0618 PM SANTEE NE 1 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0621 PM SANTEE NE 1.75 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 5:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM BELDEN NE .75 INCH HAIL
06/09/03 CEDAR REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 6:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM SANTEE NE .75 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM 1 NE LINDY NE TORNADO
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0649 PM COLERIDGE NE 2 INCH HAIL
06/09/03 CEDAR REPORTED BY COOPERATIVE
OBSERVER.
0649 PM COLERIDGE NE 1.75 INCH HAIL
06/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 6:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
733 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 6 W OBERT NE 1.75 INCH HAIL
06/09/03 CEDAR REPORTED BY FIRE AND
RESCUE.
0728 PM 4 W CROFTON NE 1 INCH HAIL
06/09/03 KNOX 2.5 INCHES OF RAIN IN
60 MINUTES. REPORTED BY
EMERGENCY MANAGEMENT.Local storm report, Jun 9, 6:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM SANTEE NE .75 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0732 PM HARTINGTON NE 1.75 INCH HAIL
06/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0737 PM 6 SE HARTINGTON NE TORNADO
06/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Flash Flood, Cedar
- When
- June 9, 7:00 PM CST to 11:30 PM CST
- Where
- Cedar County, Hartington
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding of many county roads in Cedar county, mainly between Hartington and Belden. Water also briefly crossed, and caused the temporary closure of Highway 20 west of Laurel, Highway 57 south of Hartington and Highway 15 north of Laurel. Several county road culverts had to be replaced, and one county road 1/2 mile east of the junction of 571 Ave and 879 road was washed out. Rainfall amounts included 3.5 inches 5 miles north of Laurel, 3.1 inches at Wynot and 2.5 inches at Hartington, all falling in around a 2 hour period.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 9, 2003$7.1 million · F3 · 16 events
- Tornadoes and Hail in Nebraska, June 9, 20031 injured · $5.1 million · F1 · 21 events
- Rip Current in Florida, June 9, 20031 death · 1 event
- Hail and Damaging Winds in Texas, June 9, 2003$955,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Texas, June 9 to 10, 2003$137,000 · 1.25 in hail · 23 events
- Tornado and Hail in South Dakota, June 9, 2003$55,000 · F1 · 9 events
- Damaging Winds in South Dakota, June 9, 20032 injured · $100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Kansas, June 9, 2003$125,000 · 56 kt wind · 3 events
- Flash Flooding and Damaging Winds in Texas, June 9 to 10, 2003$100,000 · 55 kt wind · 4 events
- Tornado and Damaging Wind in Iowa, June 9, 2003$100,000 · F0 · 2 events
- Damaging Winds in Nebraska, June 9, 2003$100,000 · 61 kt wind · 2 events
- Flash Flood in Iowa, June 9, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370642.